For those of you who actually read health news, you may have heard about new warning about Ortho-Evra, the birth control patch.
Research is beginning to show that users of the patch take in more estrogen than people who take birth control pills. This can lead to increased risk of blooc clots and strokes.
The difference between the patch and the pill (as it related to the elevated estrogen dose) is that people who take the pill take it once a day, and that dose slowly wears off, so users aren't exposed to high doses of estrogen for long periods of time. In contrast, the wearers of the patch absorb estrogen continuously, and take in more estrogen because of it. there's no wearing-off of the medication during the day, so estrogen stays higher at all hours.
People most at risk for complications are women over 35, women with a family or personal history of cardiovascular disease and smokers. If you smoke, in general you are not supposed to be taking hormonal birth control.
Anyway, if you are on the patch and are concerned, please call your doctor. You may be able to get a new prescription.
I am definitely HIGHLY concerned as I am currently on the Evra Patch, as well as a smoker, which makes things a million times worse.
I've decided that I'd really like to go of the patch because I really don't want a heart attack or embolism at 18.
I've contemplated going back on the birth control pill, but I am a smoker, and I do not want to begin taking the pill again until I have quit smoking.
I've been on hormonal birth control for about 3-4 years, so I'm kind of scared to go off of it, because I am so used to knowing the exact day my period is going to come. I'm really not all that keen on surprises if you know what I mean.
So does anyone have any experience with going off hormonal birth control? I went on it to regulate my period, so I'm nervous it will de-regulate itself again.
i was on bc to regulate my period (or stop my uterus from making me bleed myself sick). when i came off, yes, the symptoms returned after a few months. it wasn't a sudden return, and i went back on before things could get really bad.
You should think about asking your doctor about minipills. they're progestin-only, and they can help you with your period problems and they shouldn't elevate your risk of clots. you will, however, still ovulate.
The risk comes with the estrogens in birth control. while estrogens do wonderful things for women's bodies, they have some crazy effects when you have unbalanced amounts in your bod. anyway, look into the minipills and see if they're a better option.
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.